Alert archive / Louisiana / Flash Flood Warnings in 2017
Flash Flood Warning 20, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at Jun 24, 2017, 3:19 PM CDT for Ascension Parish, Livingston Parish, Tangipahoa Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2017, 3:19 PM CDT (20:19 UTC)
- Expired
- Jun 24, 2017, 6:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ascension Parish, LA, Livingston Parish, LA, Tangipahoa Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2996 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 487 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
913
WGUS54 KLIX 242019
FFWLIX
LAC005-063-105-242315-
/O.NEW.KLIX.FF.W.0020.170624T2019Z-170624T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
319 PM CDT SAT JUN 24 2017
The National Weather Service in New Orleans has issued a
* Flash Flood Warning for...
Northeastern Ascension Parish in southeastern Louisiana...
Central Livingston Parish in southeastern Louisiana...
Southwestern Tangipahoa Parish in southeastern Louisiana...
* Until 615 PM CDT
* At 319 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Hammond, Walker, Livingston, French Settlement, Albany, Port
Vincent, Springfield, Whitehall and Killian.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3055 9052 3039 9049 3021 9072 3024 9079
3032 9086 3057 9086
$$1 follow-up statement
498
WGUS74 KLIX 242315
FFSLIX
Flash Flood Statement
National Weather Service New Orleans LA
615 PM CDT SAT JUN 24 2017
LAC005-063-105-242325-
/O.EXP.KLIX.FF.W.0020.000000T0000Z-170624T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ascension LA-Livingston LA-Tangipahoa LA-
615 PM CDT SAT JUN 24 2017
...THE FLASH FLOOD WARNING FOR NORTHEASTERN ASCENSION...CENTRAL
LIVINGSTON AND SOUTHWESTERN TANGIPAHOA PARISHES HAS EXPIRED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat.
LAT...LON 3055 9052 3039 9049 3021 9072 3024 9079
3032 9086 3057 9086
$$
24/RRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 8:30 AM CDT, 6 hours 49 minutes earlier.
Area forecast discussion, Jun 24, 8:30 AM CDT, 6 hours 49 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
830 AM CDT Sat Jun 24 2017
...SOUNDING DISCUSSION...
A moist and tropical airmass remains across the area in the wake
of Cindy. PW is high at 2.2 inches, which is near the max for this
time of year. Conditions are saturated at low levels with sfc
dewpoints in the upper 70s across of the area. Plenty of
instability is in place already with 2850 J/KG mixed layer CAPE.
Convective temperature is low at 84F so more storms are expected
to develop by late this morning. Heavy rain with the potential for
localized flash flooding is the concern, especially if deep
convection initiates.
Krautmann
&&
.PREV DISCUSSION... /issued 337 AM CDT Sat Jun 24 2017/
SHORT TERM...
There is good news and bad news. The good, is a cold front on the
way with drier air and much lower chances of sh/ts. The bad news
is that we will see more rainfall before getting there.
Three distinctive boundaries will come into play for the area
today through Monday. The first two are currently over the area.
The break down of each one will be discussed here.
1) The first most southerly boundary is an old band left over
from Cindy which has now oriented itself ne-sw stretching from
southern Alabama through southeast Louisiana and into the gulf.
This boundary has basically shifted slightly northwest then
pivoted and move back into the area over the last couple of days
before stalling where it is presently located. This convergence
zone will continue to promote sh/ts development today and tonight.
2) The second is an outflow boundary moving southward through
southern Miss this morning. This boundary was promoted by a sfc
trough axis over northern Alamama, central Miss, through northern
Louisiana. This boundary will begin to slow this morning and
collide with the first where they will become one and stall where
the first is located now. Both of these boundaries will simply
reinforce each other and should be capable of producing quite a
bit of activity This morning through the day and well into the
evening.
3) The third of these boundaries will be the actual cold front. We
will see this front move and put the breaks on just north of the
area by this evening. Lower dp temps will then begin to filter
into the area during the day Sunday with the best push starting
Sunday afternoon through the overnight hours. This air will be a
huge improvement and will not only be extremely noticeable but
welcomed compared to the conditions we have been tolerating so
far. By Monday morning, areas north of Lake Pontchartrain should
be observing dp temps in the mid 50s while low to mid 60s dp temps
may filter into the south shore areas. This will all but shut the
spicket off for many areas as well for Monday and Tuesday.
The paragraph identified as #2 will be one of the variables
responsible for the flash flood watch that will be posted for
today through midnight tonight. This may be extended into Sunday
along and south of the interstate 10/12 corridor as the front will
be slow to move through the area.
Showers and thunderstorms that fire along and flanking this #2
boundary axis will be very efficient rain producers today.
Normally, most areas would be able to handle this rainfall if it
had been dry. But grounds remain saturated and any further heavy
rainfall could become a flooding issue. One more complication to
add to the mix will be storm motion opposing backbulding vectors.
These vectors will work together to cause sh/ts to look as if many
of these storms are not moving at all once they develop. With all
these variables considered, a flash flood watch will be issued
for the entire area. Although the area that should see the least
rainfall amounts will be the southern most portion of the
southeast Louisiana coastal parishes. The northern portion of
these parishes will still have just as much opportunity at high
precip accumulations as all other locations. Accumulations are
expected to be 2" to 3" within these relatively stationary cells
through midnight, with some isolated locations possibly seeing
higher amounts with the most vigorous cells.
Coastal flooding is not expected to be an issue with this event.
But tide levels will remain very high with only the lowest
coastal or beach roads having water up to the roadway or slightly
over during high tide times.
LONG TERM...
There are some indications that the front will stall near or at
the coast. This would prevent the dry air from working into the
most southern locations of Louisiana. For this package, we will be
optomistic and filter the dry air into these locations with
reduced but not alleviated rain chances for Monday and Tuesday.
The dry air does not last long and will move back to the north
allowing the deep moisture back with a vengence Wednesday. This
will bring the rain chances back to the area as well through the
remainder of the week.
AVIATION...
Conditions variable between MVFR and VFR as clouds in the FL015-025
layer range from scattered to overcast early this morning. One band
of SHRA/TSRA near the GPT and ASD terminal areas at 08Z with a more
extensive band to the northwest of that, affecting BTR, MCB and HDC
terminals. Lightning has diminished quite a bit over the last hour.
These bands of convection are likely to merge as they weaken over
the next couple of hours. This is likely to leave an effective
boundary across the area to serve as a focus for convective
redevelopment this afternoon, and will carry TEMPO TSRA for several
hours at most terminals this afternoon. Likely to be a period of VFR
conditions this evening before MVFR ceilings return after 06Z. 35
MARINE...
Winds are expected to remain light through Sunday before becoming
northeast around 15kt late Sunday night into Monday as a cold
front should edge into the northern gulf coast. These higher wind
speeds should be restricted to areas north of the Miss River
mouth. The front will stall near the coast in a Port Fourchon to
Southwest Pass orientation keeping sh/ts chances for most coastal
waters through the period.
DECISION SUPPORT...
DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Monitoring Hydro/Convective trends
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby tropical
events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or
direct tropical threats; Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 84 72 83 66 / 80 50 50 20
BTR 86 73 84 69 / 80 50 70 40
ASD 88 74 85 70 / 70 50 60 50
MSY 87 75 84 73 / 70 50 70 50
GPT 85 74 84 71 / 70 50 60 50
PQL 87 73 84 69 / 70 50 60 50
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through this evening for LAZ034>037-039-040-
046>050-056>072.
GM...None.
MS...Flash Flood Watch through this evening for MSZ068>071-077-
080>082.
GM...None.
&&Hazardous weather outlook, Jun 24, 5:34 AM CDT, 9 hours 45 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 534 AM CDT Sat Jun 24 2017 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-242245- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 534 AM CDT Sat Jun 24 2017 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Today and Tonight A Flash Flood Watch is in effect through midnight CDT tonight for all of southeast Louisiana and southern Mississippi. Numerous showers and thunderstorms could produce an additional 2 to 3 inches of rain, with locally higher amounts, through this evening. This could cause flooding in some areas, especially in those areas hard hit by heavy rains over the last few days. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered to numerous thunderstorms will be possible again on Sunday before things begin to dry out. While severe weather is not expected, some storms could produce heavy rain. Otherwise, the threat of hazardous weather is low through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Please relay any reports of flash flooding to the National Weather Service or local law enforcement or emergency management officials.
In the hours before
Special weather statement, Jun 24, 12:34 PM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1234 PM CDT SAT JUN 24 2017
LAZ061-062-064-241815-
Orleans LA-Upper St. Bernard LA-Upper Jefferson LA-
1234 PM CDT SAT JUN 24 2017
...SPECIAL WEATHER STATEMENT...
At 1232 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from Metairie to Chalmette to near Violet.
Movement was east at 5 mph.
A quick 1 inch of rainfall or more will be possible with these
storms.
Locations impacted include...
New Orleans, Metairie, Chalmette, Avondale, Harvey, Marrero, Belle
Chasse, Jefferson, Gretna, Harahan, Westwego, Elmwood, Violet,
Terrytown, Meraux, Bridge City, River Ridge, Waggaman, Arabi and New
Orleans Armstrong Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2989 8993 2990 8997 2990 8999 2989 8999
2992 9026 3004 9028 3002 9015 3002 8984
3000 8986 2994 8983 2993 8979 2996 8973
2995 8972 2993 8974 2992 8974 2988 8978
TIME...MOT...LOC 1732Z 259DEG 5KT 2999 9019 2995 8999 2994 8985Local storm report, Jun 24, 2:52 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
252 PM CDT SAT JUN 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM FLASH FLOOD 3 ESE NORCO 29.99N 90.36W
06/24/2017 ST. CHARLES LA EMERGENCY MNGR
STREETS FLOODED... WATER ENTERING 2 HOMES IN ST ROSE
&&
AKSpecial weather statement, Jun 24, 2:58 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service New Orleans LA
258 PM CDT SAT JUN 24 2017
LAZ036-037-040-048-050-072-242100-
Livingston LA-St. Helena LA-East Feliciana LA-Southern Tangipahoa LA-
St. Tammany LA-East Baton Rouge LA-
258 PM CDT SAT JUN 24 2017
...SPECIAL WEATHER STATEMENT...
At 258 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Brownfields to near Port Vincent to near
Springfield. Movement was northeast at 15 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Baton Rouge, Hammond, Zachary, Baker, Denham Springs, Ponchatoula,
Walker, Livingston, French Settlement, Albany, Port Vincent,
Springfield, Merrydale, Watson, Natalbany, Pride, Robert, Shenandoah,
Brownfields and Greenwell Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3083 9097 3059 9053 3054 9009 3028 9060
3032 9084 3034 9086 3034 9090 3047 9120
3052 9121 3051 9127
TIME...MOT...LOC 1958Z 232DEG 13KT 3056 9112 3040 9082 3037 9055The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 9:20 PM CDT | Areal Flood Advisory | LIX | Washington | 3 hr |
| Jun 24, 3:51 AM CDT | Flash Flood Watch | LIX | Assumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 7 more | 17 hr |
| Jun 24, 12:34 PM CDT | Special Weather Statement | LIX | Orleans | 41 min |
| Jun 24, 1:45 PM CDT | River Flood Warning | LIX | Saint Tammany | 42 hr |
| Jun 24, 1:48 PM CDT | River Flood Warning | LIX | Saint Tammany | 38 hr |
| Jun 24, 2:05 PM CDT | Flash Flood Warning | LIX | Jefferson, Saint Charles | 85 min |
| Jun 24, 2:29 PM CDT | Areal Flood Advisory | LIX | East Baton Rouge, Livingston, Pointe Coupee, West Baton Rouge | 3 hr |
| Jun 24, 2:58 PM CDT | Special Weather Statement | LIX | East Baton Rouge, Livingston | 62 min |
Nearby
Flash Flood Warnings in Louisiana, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.